March 1987

Symptomatic Hypotension Induced by Nifedipine in the Acute Treatment of Severe Hypertension

Author Affiliations

From the Departments of Medicine, San Francisco General Hospital Medical Center and the University of California, San Francisco.

Arch Intern Med. 1987;147(3):556-558. doi:10.1001/archinte.1987.00370030160031

• The optimal acute treatment for severe hypertension remains controversial. In the last few years, the use of sublingual and oral nifedipine has been supported by a growing literature and clinical experience. Most reviews have minimized the risk of hypotension caused by nifedipine therapy. This report describes three patients who developed profound hypotension after acute treatment of hypertension with the usual doses of nifedipine. A review of the literature reveals no previous reports of symptomatic hypotension from the use of nifedipine alone in this setting. Clinicians should be aware of this potentially life-threatening toxicity and titrate doses and monitor patients accordingly.

(Arch Intern Med 1987;147:556-558)